Hyperglycemia, ketoacidosis and other complications of L-asparaginase in children with acute lymphoblastic leukemia

M. Cetin, S. Yetgin, A. Kara, A. M. Tuncer, M. Gunay, F. Gumruk, A. Gurgey

Research output: Contribution to journalArticlepeer-review

Abstract

We show Escherichia coli derived L-asparaginase complications observed in 14 of 136 acute lymphoblastic leukemia patients during remission induction therapy according to St. Jude Children's Hospital Total XI Protocol. We observed hyperglycemia in six patients; two of them had accompanying ketoacidosis. One of the cases with ketoacidosis had peritonitis and pancreatitis. Central nervous system symptoms such as convulsions and depression with personality changes (in one case) were observed in four of these six hyperglycemic patients. Intracranial bleeding and ischemic infarction were shown in cranial computed tomographies in two cases. Hypersensitivity reactions were observed in seven patients. Patients were randomly assigned into two groups and treated with conventional dose steroids or high dose methylprednisolone. Although the frequency of hypersensitivity reactions were lower in the high dose methylprednisolone group, one patient in this group had an anaphylactic reaction. These findings once again high- light L-asparaginase complications which are not dose dependent and can be life threatening.

Original languageEnglish (US)
Pages (from-to)219-229
Number of pages11
JournalJournal of Medicine
Volume25
Issue number3-4
StatePublished - Sep 20 1994
Externally publishedYes

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint Dive into the research topics of 'Hyperglycemia, ketoacidosis and other complications of L-asparaginase in children with acute lymphoblastic leukemia'. Together they form a unique fingerprint.

Cite this